Alert archive / Kansas / Freeze Warnings in 2008

Freeze Warning 2, NWS Topeka, KS

October 27, 20088 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 27, 2008, 1:57 PM CDT for 8 counties in Kansas. It took effect at Oct 27, 2008, 11:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2008, 1:57 PM CDT (18:57 UTC)
In effect from
Oct 27, 2008, 11:00 PM CDT
Expired
Oct 28, 2008, 10:00 AM CDT
In force
11 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 271857
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
157 PM CDT MON OCT 27 2008

...KILLING FREEZE TONIGHT...

.THE HEART OF THE COLD HIGH PRESSURE SYSTEM THAT SURGED INTO THE
CENTRAL PLAINS SUNDAY AFTERNOON WILL SLIDE ACROSS EASTERN KANSAS
TONIGHT...CAUSING TEMPERATURES TO FALL TO THEIR COLDEST LEVELS OF
THE SEASON. ALTHOUGH FREEZING AND SLIGHTLY BELOW FREEZING
TEMPERATURES WERE REPORTED FOR SEVERAL HOURS SUNDAY NIGHT AND
EARLY THIS MORNING...A HARD FREEZE HAS YET TO OCCUR. THE GROWING
SEASON HAS ENDED FOR MUCH OF THE AREA...BUT THIS LIKELY IS NOT THE
CASE FOR EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS. TONIGHTS
FREEZE WILL END THE GROWING SEASON AREAWIDE.

KSZ026-039-040-054>056-058-059-280400-
/O.NEW.KTOP.FZ.W.0002.081028T0400Z-081028T1500Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
157 PM CDT MON OCT 27 2008

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CDT
TUESDAY. 

TEMPERATURES WILL FALL TO NEAR FREEZING AROUND MIDNIGHT TONIGHT...AND
BOTTOM OUT IN THE LOWER TO MIDDLE 20S AROUND DAWN.

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT.

THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.
THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE ADVISED
TO HARVEST TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE BROUGHT INSIDE AWAY FROM THE COLD.

$$
3 follow-up statements
000 
WWUS73 KTOP 280025
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT MON OCT 27 2008

...KILLING FREEZE TONIGHT...

.THE HEART OF THE COLD HIGH PRESSURE SYSTEM THAT SURGED INTO THE
CENTRAL PLAINS SUNDAY AFTERNOON WILL SLIDE ACROSS EASTERN KANSAS
TONIGHT...CAUSING TEMPERATURES TO FALL TO THEIR COLDEST LEVELS OF
THE SEASON. ALTHOUGH FREEZING AND SLIGHTLY BELOW FREEZING
TEMPERATURES WERE REPORTED FOR SEVERAL HOURS SUNDAY NIGHT AND
EARLY THIS MORNING...A HARD FREEZE HAS YET TO OCCUR. THE GROWING
SEASON HAS ENDED FOR MUCH OF THE AREA...BUT THIS LIKELY IS NOT
THE CASE FOR EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS.
TONIGHTS FREEZE WILL END THE GROWING SEASON AREAWIDE.

KSZ026-039-040-054>056-058-059-280830-
/O.CON.KTOP.FZ.W.0002.081028T0400Z-081028T1500Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
725 PM CDT MON OCT 27 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM CDT TUESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
10 AM CDT TUESDAY. 

TEMPERATURES WILL FALL TO NEAR FREEZING AROUND MIDNIGHT TONIGHT...
AND BOTTOM OUT IN THE LOWER TO MIDDLE 20S AROUND DAWN.

REMEMBER...A FREEZE WARNING MEANS FREEZING CONDITIONS ARE IMMINENT.

$$

CAVANAUGH
000 
WWUS73 KTOP 280830
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT TUE OCT 28 2008


KSZ026-039-040-054>056-058-059-281500-
/O.CON.KTOP.FZ.W.0002.000000T0000Z-081028T1500Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
330 AM CDT TUE OCT 28 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

TEMPERATURES IN THE 20S WILL RISE ABOVE FREEZING BY 10 AM THIS
MORNING. 

REMEMBER...A FREEZE WARNING MEANS FREEZING CONDITIONS ARE OCCURRING.

$$
000 
WWUS73 KTOP 281453
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
953 AM CDT TUE OCT 28 2008

KSZ026-039-040-054>056-058-059-281600-
/O.EXP.KTOP.FZ.W.0002.000000T0000Z-081028T1500Z/
JEFFERSON-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
953 AM CDT TUE OCT 28 2008

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING. 

AFTERNOON BOTTOMING OUT IN THE 20S...TEMPERATURES HAVE RISEN TO
ABOVE FREEZING THIS MORNING...THUS THE WARNING WILL BE ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:24 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 27, 12:24 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CDT MON OCT 27 2008

.UPDATE...

UPDATE FOR 18 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

MODERATE NORTHWEST WINDS WITH MINOR GUSTINESS WILL PERSIST THIS
AFTERNOON BEHIND THE DEEP CYCLONE TO THE EAST. BUILDING HIGH
PRESSURE AND LOSS OF MIXING WILL KEEP WINDS LIGHT FROM EARLY
EVENING THROUGH MID MORNING. ONLY MOISTURE OF REMOTE INTEREST WILL
BE A FEW PATCHES OF THIN HIGH CIRRUS.

&&

.PREV DISCUSSION...  /ISSUED 4 AM CDT MON OCT 27 2008/

DISCUSSION...

LATEST WATER VAPOR SHOWING CONTINUED AMPLIFICATION OF LARGE SCALE
TROUGH INTO THE OHIO RIVER VALLEY AS RIDGING ALOFT BUILDS ACROSS THE
WESTERN U.S.. THIS PATTERN HAS ALLOWED COLD AND DRY CANADIAN AIR TO
DRIVE SOUTH THROUGH THE PLAINS WITH SFC HIGH PRESSURE AXIS ORIENTED
DOWN THE HIGH PLAINS.  DESPITE A 5-10 MPH NORTHWEST
WIND...TEMPERATURES HAVE ALREADY FALLEN INTO THE LOW TO MIDDLE 30S.
WITH WINDSPEEDS NOT EXPECTED TO INCREASE THROUGH SUNRISE...CLEAR
SKIES AND DEWPOINTS IN THE TEENS...SHOULD SEE TEMPS CONTINUE TO FALL
THROUGH SUNRISE INTO THE MIDDLE 20S TO AROUND 30 DEGREES. WILL HAVE
TO WAIT AND SEE JUST HOW COLD IT GETS ACROSS THE CWA THIS
MORNING...BUT APPEARS LIKELY THAT PARTS OF THE CWA WILL BE COLD
ENOUGH TO QUALIFY AS A KILLING FREEZE...AND WOULD NOT NEED ANY
ADDITIONAL FREEZE HEADLINES THE REMAINDER OF THIS FALL. THEREFORE
WILL LET DAY SHIFT MAKE A DETERMINATION WHAT...IF ANY...PORTIONS OF
THE CWA NEED AN ADDITIONAL FREEZE WARNING FOR TONIGHT SINCE
CONDITIONS TONIGHT WILL BE MORE FAVORABLE FOR A HARDER FREEZE ACROSS
THE ENTIRE CWA. IN THE MEANTIME...WILL CONTINUE FREEZE WARNING UNTIL
9 AM TODAY. EFFECTS OF MOSTLY SUNNY SKIES AND GRADUAL EASTWARD SHIFT
OF LOW LEVEL THERMAL TROUGH WILL BE OFFSET BY THE COLD START TO THE
DAY...TO LIMIT HIGH TEMPS TO THE UPPER 40S TO LOWER 50S...COOLEST
NORTHEAST...SETTING THE STAGE FOR A COLDER NIGHT TONIGHT IN THE LOW
TO MIDDLE 20S.

ON TUESDAY..SFC RIDGE PUSHES EAST OF THE CWA. THE 850 WIND FIELDS
BACK TO A MORE WESTERLY COMPONENT THROUGH THE DAY ALLOWING FOR
INCREASED WAA WITH 850 TEMPS INCREASING 5 TO 6 DEG C BETWEEN 12Z-00Z
SO HIGHS IN THE MIDDLE 50S EAST TO AROUND 60 WESTERN CWA LOOK GOOD
FOR TUESDAY. LOW LEVEL FLOW REMAINS MORE SOUTHWESTERLY THROUGH
WEDNESDAY INTO THURSDAY WITH CONTINUED WAA. HIGHS IN THE 60S
WEDNESDAY THEN UPPER 60S/LOW 70S LOOK GOOD FOR THURSDAY WITH MOSTLY
SUNNY SKIES BENEATH UPPER RIDGING. NEXT FRONT LOOKS TO ARRIVE THU.
NIGHT/FRIDAY WITH SLIGHTLY COOLER AIR. CURRENT FCST HAS A GOOD
HANDLE ON THESE TRENDS...SO NO CHANGES MADE TO FSCT BEYOND
TUESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Oct 27, 5:16 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
516 AM CDT MON OCT 27 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-281030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
516 AM CDT MON OCT 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Freeze Warnings in Kansas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.